Alert archive / Texas / Dense Fog Advisories in 2017

Dense Fog Advisory 21, NWS Austin/San Antonio, TX

December 20, 20174 counties in Texas

NWS Austin/San Antonio, TX issued this dense fog advisory at Dec 20, 2017, 9:04 AM CST for 4 counties in Texas. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Dec 20, 2017, 9:04 AM CST (15:04 UTC)
Expired
Dec 20, 2017, 10:00 AM CST
In force
56 min
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Frio County, TX, Karnes County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 90 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2113 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS74 KEWX 201504
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
904 AM CST Wed Dec 20 2017

TXZ219>222-201615-
/O.EXP.KEWX.FG.Y.0020.000000T0000Z-171220T1500Z/
/O.NEW.KEWX.FG.Y.0021.171220T1504Z-171220T1600Z/
Frio-Atascosa-Wilson-Karnes-
Including the cities of Pearsall, Pleasanton, Floresville, 
and Karnes City
904 AM CST Wed Dec 20 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

The National Weather Service in Austin/San Antonio has issued a
Dense Fog Advisory, which is in effect until 10 AM CST this
morning. 

* VISIBILITY...less than 1/4 mile.

* IMPACTS...Rapid changes in visibility combined with damp roads 
  will make for hazardous driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to a quarter mile or less. If driving...slow down...use
your headlights...and leave plenty of distance ahead of you.

&&

$$

TXZ187-189-203>207-217-218-228-201615-
/O.EXP.KEWX.FG.Y.0020.000000T0000Z-171220T1500Z/
Bandera-Kendall-Uvalde-Medina-Bexar-Comal-Guadalupe-Maverick-
Zavala-Dimmit-
Including the cities of Bandera, Boerne, Uvalde, Hondo, 
San Antonio, New Braunfels, Seguin, Eagle Pass, Crystal City, 
and Carrizo Springs
904 AM CST Wed Dec 20 2017

...DENSE FOG ADVISORY HAS EXPIRED...

Visibility has increased above 1/4 mile in most places. There will
still be some fog around for the next hour or two and a few spots
may have visibility down to 1/4 mile.

$$
1 follow-up statement
419 
WWUS74 KEWX 201609
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1009 AM CST Wed Dec 20 2017

TXZ219>222-201715-
/O.EXP.KEWX.FG.Y.0021.000000T0000Z-171220T1600Z/
Frio-Atascosa-Wilson-Karnes-
Including the cities of Pearsall, Pleasanton, Floresville, 
and Karnes City
1009 AM CST Wed Dec 20 2017

...DENSE FOG ADVISORY HAS EXPIRED...

Visibility has increased above 1/4 mile. There will still be some
patchy fog reducing visibility to around three miles for another
hour or two.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this dense fog advisory went out at Dec 20, 6:02 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Dec 20, 6:02 AM CST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
602 AM CST Wed Dec 20 2017

.UPDATE...
Please see the 12Z aviation forecast discussion below.

&&

.AVIATION...
Fog continues to be the main concern at area TAF sites this morning.
SAT and SSF will see the lowest conditions with VLIFR and LIFR
expected to continue for another 1-2 hours. Conditions should then
quickly improve back to VFR at SAT and SSF between 14-15Z. For AUS,
we expect light westerly winds and high clouds will limit the fog
potential this morning and will keep the forecast VFR. VFR can also
be expected at DRT given northwest winds and high clouds over the
region. Winds will generally remain light and from the west or
northwest this morning. During the afternoon, winds should become
southerly.

&&

.PREV DISCUSSION... /ISSUED 439 AM CST Wed Dec 20 2017/

SHORT TERM (Today through Thursday)...
Widespread areas of dense fog continues mainly along and west of
Interstates 35 and 37 south of San Antonio as a strong radiation
inversion has set up under clear and calm conditions. This dense fog
is slowly expanding south and east into Guadalupe, Wilson, and Karnes
Counties as high cirrus clouds associated with an active subtropical
jet move northeast out of those counties. Very patchy dense fog
may exist in some low-lying areas with drainage flows in other
counties further north and east based on satellite imagery, but it is
not widespread enough to warrant an advisory considering visibilities
are generally improving in those areas. Therefore, we cancelled the
Dense Fog Advisory for our northern and eastern counties outside of
the area that currently has dense fog while accounting for expansion
into Guadalupe, Wilson, and Karnes Counties. The advisory is still
slated to expire at 9 AM this morning as hi-res models and model
guidance suggest it should become less dense by then.

Temperatures are currently mild for December with most areas in the
50s aside from some lower 60s in the Coastal Plains where high clouds
have persisted and upper 30s and 40s in the western Hill Country and
Edwards Plateau where winds are calm and skies are clear. A nice warm
up is expected today once the fog lifts as southwest flow aloft and
at the surface helps mix down relatively warm temperatures down to
the surface under clear skies. Although 850 mb temperatures mixing to
the surface support highs in the upper 70s and even lower 80s in some
spots, evaporative surface fluxes due to saturated soils over our
eastern areas and delayed onset of heating due to fog over our
western counties should help keep temperatures in the mid 70s today.
Clear skies and light winds tonight should allow for temperatures to
cool back down into the mid 40s to lower 50s for most spots, with
patchy fog possible over our southernmost counties. Greater moisture
return and increasing cloud cover will occur throughout the morning
and afternoon hours tomorrow as southerly flow increases ahead of our
next cold front that will push into the Texas panhandle by late
afternoon. High temperatures tomorrow will depend on how quickly
clouds return to the area, but we have increased them a few degrees
from today due to weak warm air advection that will occur tomorrow.

LONG TERM (Thursday Night through Tuesday)...
An upper level trough that is currently over the Pacific Northwest
will dig southward into the Desert Southwest by Friday morning before
becoming more neutrally tilted as it lifts into west Texas. Shower
activity may begin overnight as isentropic ascent increases ahead of
the trough with coverage increasing Friday morning and afternoon as
the front approaches. Isolated thunderstorms will be possible as the
front moves through during the afternoon hours with some weak surface
based and elevated instability in place. Showers should continue
into the overnight hours as the upper level trough passes through to
help maintain isentropic ascent at midlevels behind the front with
temperatures remaining well above freezing to keep precipitation in
liquid form. Drier air moving in behind this system should end all
precipitation by Saturday morning, with the more progressive GFS
ending precipitation about six hours earlier than the slower ECMWF
solution that has a weaker temperature gradient. Saturday should be a
cool day in the mid 50s to lower 60s with the ECMWF favoring more
cloud cover as moisture overruns a weaker thermal gradient and the
GFS favoring clearer skies and cold air advection.

Model solutions really diverge beyond Saturday in terms of how much
moisture return and warm air advection (if any) will occur ahead of a
stronger Arctic cold front expected to move through on Sunday. A
sizable number of ECMWF ensemble members including its operational
run suggest significant warming will occur ahead of a more delayed
frontal passage later on Sunday with highs warming up well into the
60s. On the other hand, the operational GFS and its ensemble mean
still favors an early Sunday morning frontal passage with strong cold
air advection behind it that will keep temperatures in the 40s or
lower 50s. For now, we have favored the cooler and more progressive
model solutions and have only adjusted the broader model guidance
blends up a few degrees to account for the ECMWF. However, forecast
highs for Sunday remain low confidence. We continue to have high
confidence that a widespread freeze will occur Sunday night with a
cold and dry Christmas Day with highs struggling to get out of the
40s. A less widespread freeze is expected for Monday night before we
begin a gradual warmup into the middle of next week as another trough
approaches with notable differences in timing and orientation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  50  76  62  67 /   0   0  -   30  70
Austin Bergstrom Intl Airport  74  46  76  62  68 /   0   0  -   30  70
New Braunfels Muni Airport     75  48  75  62  71 /   0   0  -   20  60
Burnet Muni Airport            72  48  75  57  60 /   0   0  -   30  70
Del Rio Intl Airport           75  45  76  58  69 /   0   0   0  10  20
Georgetown Muni Airport        72  48  75  59  63 /   0   0  -   30  70
Hondo Muni Airport             76  45  75  62  73 /   0   0  -   20  40
San Marcos Muni Airport        75  46  76  62  71 /   0   0  -   30  60
La Grange - Fayette Regional   75  48  75  64  73 /   0   0  10  30  70
San Antonio Intl Airport       76  51  74  63  73 /   0   0  -   20  50
Stinson Muni Airport           75  49  75  64  74 /   0   0  -   20  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CST this morning for the following
counties: Atascosa...Bandera...Bexar...Comal...Dimmit...Frio...
Guadalupe...Karnes...Kendall...Maverick...Medina...Uvalde...
Wilson...Zavala.

&&

Mesoscale/Aviation...24
Synoptic/Grids...LH
Hazardous weather outlook, Dec 20, 6:11 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
611 AM CST Wed Dec 20 2017

TXZ171>173-183>194-202>209-217>225-228-211215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
611 AM CST Wed Dec 20 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Dense Fog Advisory is in effect until 9 AM this morning for
portions of South Central Texas. Areas generally along and south
of an Eagle Pass to New Braunfels to Karnes City line can expect
patchy, dense fog this morning. Rapid changes in the visibility
will result in hazardous driving conditions for area motorists.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 8:19 PM CSTDense Fog AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 23 more13 hr

Nearby

Dense Fog Advisories in Texas, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.